Last year, 190 people died every day from an opioid overdose, and 2021 has seen that number continue to rise. Small towns and cities all across America are experiencing the astronomical impact of abuse of the drug, Fentanyl; a highly, highly-addictive, extremely potent narcotic named Fentanyl, and as those numbers of individuals consuming Fentanyl continue to climb, so too do the fatalities that so often occur due to the abuse.
The United States is currently in the grips of one of the scariest, one of the deadliest drug epidemics in its history, and unfortunately, it is a crisis born out of efforts to prevent drug abuse that resulted in our nation’s current, devastating situation. The mid-1990s through to roughly 2010 saw a surge in prescription drug abuse, and subsequently, prescription drug overdoses. This was due largely to the marketing efforts of Big Pharma, particularly of Purdue Pharma, alongside their aggressive practice efforts; efforts founded on the assurance that their primary product, Oxycontin, was a non-habit-forming prescription that presented no risk for addiction.
Antecedents and Addiction: The Role of our Governing Body
As a result, thousands of Americans gradually and unknowingly became addicted to prescription painkillers, guided by the misconceptions of their generally well-intentioned physicians. This marked the beginnings of the nation’s opioid epidemic and was cause for lawmakers to involve themselves in addressing, and attempting, to resolve a daunting social issue. To counter the flood of prescription painkillers being sold on the street, politicians aggressively began passing reform laws restricting a doctor’s ability to prescribe prescription pain medications.
For many people, this resulted in the loss of pain management medication that they may have been on for years. This reform saw many individuals turning to illegal opioids like heroin and fentanyl in search of drugs that would allow them to continue to manage their pain. Unfortunately, not only are these drugs illicit, but they are also completely unregulated, and as such, individuals truly have no idea what chemicals comprise the drugs they are ingesting, nor do they know the true potency of any given dose. This reality is the cause of the staggering increase in our nation’s rate of accidental overdoses, and sadly, it continues to be on the rise.
What Exactly is Fentanyl?
Pharmaceutical Fentanyl is a synthetic opioid that is typically only prescribed to individuals suffering from a severe, terminal illness who are also experiencing a tremendous amount of pain. Respective to its use, fentanyl is extremely potent, and patients need only a small dose of the medication to treat symptoms. To further complicate things, most individuals abusing the drug are abusing street fentanyl; mixtures of the chemical that are supplied in varying forms containing varying amounts of the potent drug, making it impossible for users to ever know how much they are consuming. As it is highly addictive, users typically go on to continue using the substance, gradually developing a tolerance to the drug and requiring a higher and higher dose to experience a similar effect. Perhaps of greatest alarm is how little of the drug is necessary to precipitate an overdose in addition to how quickly an overdose can occur.
What does a Fentanyl Overdose Look Like?
Although everyone’s body responds to chemicals differently, and although every individual possesses a unique threshold to the amount of any given substance, a fatal fentanyl overdose manifests with several key and several common characteristics:
- No response to external stimuli
- Slowed breathing
- Extreme drowsiness
- Inability to communicate
- Loss of consciousness
- Cessation of respiratory functioning
- Discoloration of vital signs (blue lips, skin color)
- Loss of pulse/heartbeat The onset of a fentanyl overdose can occur almost instantaneously.
Symptoms may occur after an individual has taken a single dose of the drug. Complete respiratory failure can occur from anywhere between 1-5 minutes, and without intervention, a fatality will occur shortly thereafter. Adversely, it could take several hours for an individual to experience a fatal overdose, so it is incredibly important to call 911 right away if you see any of these signs. Additionally, naloxone can be prescribed to reverse the effects of an overdose and sustain breathing and consciousness until help arrives. If you or a loved one are experiencing fentanyl addiction, know that you are not alone, and that help is available. You can beat addiction, and your first step on your journey to recovery can begin today. Call 844-639-8371.